Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Reno, NV

August 2, 2017El Dorado County, Placer County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 2, 2017, 4:41 PM PDT for El Dorado County, Placer County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 4:41 PM PDT (23:41 UTC)
Expired
Aug 2, 2017, 5:15 PM PDT
In force
34 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties El Dorado County, CA, Placer County, CA

The radar

The Reno radar (KRGX), 93 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
3192 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WUUS55 KREV 022341
SVRREV
CAC017-061-030015-
/O.NEW.KREV.SV.W.0014.170802T2341Z-170803T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
441 PM PDT WED AUG 2 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Placer County in central California...
  El Dorado County in northern California...

* Until 515 PM PDT

* At 440 PM PDT, a severe thunderstorm was located over Sugar Pine
  Point, or near Tahoe City, moving south at 10 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles or boats is expected. Wind damage 
           is also likely to roofs, and outbuildings. 

* Locations impacted include...
  South Lake Tahoe, Bliss State Park, Emerald Bay, Sugar Pine Point
  S, Meeks Bay, Homewood, Fallen Leaf Campground, William Kent
  Campground, Meeks Bay Campground, Sunnyside-Tahoe City and
  Stateline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3919 12004 3909 12000 3900 12000 3897 11995
      3892 11993 3887 12016 3914 12024
TIME...MOT...LOC 2340Z 343DEG 9KT 3910 12013 

HAIL...1.00IN
WIND...70MPH
 
$$
2 follow-up statements
207 
WWUS55 KREV 022358
SVSREV

Severe Weather Statement
National Weather Service Reno NV
458 PM PDT WED AUG 2 2017

CAC017-061-030015-
/O.CON.KREV.SV.W.0014.000000T0000Z-170803T0015Z/
Placer CA-El Dorado CA-
458 PM PDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR PLACER AND EL DORADO COUNTIES...

At 456 PM PDT, a severe thunderstorm was located near Sugar Pine
Point, or near Tahoe City, moving south at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to boats, vehicles and trees. 

Locations impacted include...
South Lake Tahoe, Bliss State Park, Emerald Bay, Sugar Pine Point S,
Meeks Bay, Homewood, Fallen Leaf Campground, William Kent Campground,
Meeks Bay Campground, Sunnyside-Tahoe City and Stateline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3919 12004 3909 12000 3900 12000 3897 11995
      3892 11993 3887 12016 3914 12024
TIME...MOT...LOC 2356Z 338DEG 6KT 3911 12008 

HAIL...0.88IN
WIND...60MPH
 
$$
428 
WWUS55 KREV 030014
SVSREV

Severe Weather Statement
National Weather Service Reno NV
514 PM PDT WED AUG 2 2017

CAC017-061-030023-
/O.EXP.KREV.SV.W.0014.000000T0000Z-170803T0015Z/
Placer CA-El Dorado CA-
514 PM PDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR PLACER AND EL DORADO COUNTIES
WILL EXPIRE AT 515 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
up to 30 mph are still possible with this thunderstorm.

LAT...LON 3919 12004 3909 12000 3900 12000 3897 11995
      3892 11993 3887 12016 3914 12024
TIME...MOT...LOC 0013Z 343DEG 9KT 3897 12003 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM PDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM PDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
300 PM PDT Wed Aug 2 2017

.SYNOPSIS...

Very hot to record-breaking temperatures for northeast California
and western Nevada will begin easing down on Friday. Isolated
thunderstorms are possible each afternoon through Thursday, mainly
near the Sierra. As high pressure shifts east Friday, more
moisture is forecast to move into the region with an increase in
the thunderstorm coverage and flash flood threat for the weekend.

&&

.SHORT TERM...through Friday night

This afternoon a ring of convection has developed around the
upper ridge axis which extends roughly through Nevada along the
Highway 50 corridor. So far cells are small with the most
lightning in the northern Sierra along a moisture (theta-e)
gradient. Elsewhere, cells lack focus or boundaries to form on
and are likely still struggling with the mid-level capping seen in
the morning sounding from Reno. As we go into the evening,
isolated thunderstorms could eek out into far western Nevada
bringing a lightning strike or two and wind gusts to 45 mph or so.
Farther out in the Great Basin across Pershing County, a thermal
trough may be developing per surface observations and with
convection starting to develop there. Isolated thunderstorms with
little rainfall (or at least very narrow rain cores) are possible
into evening across Pershing Count, with a small chance for very
strong wind gusts (over 55 mph) given downdraft CAPE estimated to
be 1800-2000 J/KG per SPC mesoanalysis.

Very hot to record-breaking temperatures are expected for one more
day on Thursday before increasing cloud cover and cooling aloft
bring a downtrend in temperatures. As far as convective
development, it is expected to remain fairly similar to what we
have seen for the past couple days with the most widespread
activity near the Sierra. Isolated thunderstorm development out
into western and west-central NV by evening along a thermal
trough is again possible. If any thunderstorms do pop Thursday
evening in western and west-central Nevada, they should be mostly
dry with the very deep mixed layer and weak instability keeping
storms fairly weak. Also, the threat for strong outflow winds over
50 mph will be increased with large surface temperature/dewpoint
spreads.

On Friday, the flow aloft begins transitioning from easterly or
light to more of a southerly, weakly diffluent flow as the region
becomes sandwiched between a trough off the California coast and
the ridge centered over central Nevada. Slight cooling and
moistening aloft should be sufficient to erode the capping seen in
mid-week soundings, bringing the potential for deeper convection.
Precipitable water values will be between 0.75 and 1" and with
relatively light flow aloft this will result in conditions that
would promote heavy rain and an increased risk of flash flooding.
The issues detracting from convection Friday could be increasing
cloud cover (cutting down heating) and low-level focus (nebulous).
Still, isolated to scattered showers and thunderstorms are
expected, with the NAM and SREF simulations supporting the best
chance for thunderstorms well south of Highway 50.

Temperatures Friday will finally begin moderating but will still
remain above average. Snyder

.LONG TERM...Saturday through Wednesday...

Over the weekend, localized flash flooding will likely occur at
some point. Locations that will have a more enhanced risk for
flash flooding from heavy rains include steep terrain and recently
burned locations. Depending on cloud cover, the coverage of
thunderstorms with heavy rain could vary. In any case, be sure
that you have multiple methods of receiving alerts over the next
few days because even though it is just really hot for the first
portion of the week, by the weekend the concerns will shift to
thunderstorms with heavy rain and increased flash flood potential.

For early next week, simulations show moisture remaining elevated
as the trough near the California coast gets a bit closer. This
is likely to allow for increasing zephyr breezes in the afternoons.
With the convergence along the zephyr and increasing flow aloft,
thunderstorms may become more organized with an increase in the
severe threat (although heavy rain still possible with elevated
PWATs). Temperatures are expected to remain near seasonal averages
for the first part of next week. -Snyder

&&

.AVIATION...

Afternoon and evening thunderstorms through Thursday will remain
isolated with the best chance in and near the eastern Sierra.
Wind gusts to 30-35 kts and a few cloud-to-ground lightning
strikes will be the main impacts for Sierra thunderstorms. Out
into western and west-central NV including KRNO/KCXP/KLOL, if any
thunderstorms form they have the potential for stronger outflow
winds than in the Sierra. While chances are low (5-10%) due to
sparser coverage, localized wind gusts over 45-50 kts cannot be
ruled out.

Hot afternoon temperatures through Thursday will result in high
density altitudes which may affect some airport operations. Cooler
temperatures Friday and beyond should ease density altitude
concerns. Snyder

&&

.FIRE WEATHER...

The main concern for fire weather over the next few days will be
record breaking temperatures and increasing lightning activity.
Storms will be a mix of wet and dry over the next couple days,
then become increasingly wet as we go into the weekend. Gusty
outflow winds will also be possible today and Thursday.

Some new lightning fires will be possible over the next few days,
so fire agencies should be prepared for the increased chances of
fires. Storms over the weekend may produce areas of localized
heavy rainfall and potential for flash flooding. Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 11 PM PDT Thursday NVZ001-003>005.

CA...Excessive Heat Warning until 11 PM PDT Thursday CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 2, 2:45 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Reno NV
245 PM PDT WED AUG 2 2017

CAZ071-072-NVZ002-003-022345-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
245 PM PDT WED AUG 2 2017

...Isolated Thunderstorms Developing over the Eastern Sierra and
Western Nevada...

At 242 PM PDT, Doppler radar was tracking thunderstorms near Carson
Pass and north of Truckee. These storms are nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms, along with localized heavy rainfall and potential for
small rock slides.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4082 12132 4119 12038 4119 12031 4118 12020
      3996 11999 3973 11942 3841 11966 3866 11994
      3882 12004 3885 12016 3920 12025 3961 12047
      3971 12072 4019 12088 4026 12106 4044 12106
      4044 12122 4054 12123 4059 12132
TIME...MOT...LOC 2142Z 152DEG 1KT 3870 11993

AH
Special weather statement, Aug 2, 3:22 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Reno NV
322 PM PDT WED AUG 2 2017

CAZ071-072-NVZ002-022245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
322 PM PDT WED AUG 2 2017

...tHUNDERSTORMS WITH HEAVY RAIN AFFECTING INTERSTATE 80 NEAR
TRUCKEE...

At 319 PM PDT, Doppler radar was tracking a strong thunderstorm over
Prosser Creek Reservoir. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm along
with very heavy rain. The rain may cause reduced visibility on
Interstate 80 just east of Truckee. Heavy rain can result in ponding
of water on the road and hydroplaning, along with minor rock slides
in steeper terrain near the interstate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm will affect travelers on Interstate 80 between Boca and
Truckee. Drivers should expect strong gusty cross winds with rapid
visibility reductions. Heavy rainfall will result in ponding of
water. Slow down when encountering heavy rain and turn on your
headlights.

&&

LAT...LON 3922 12018 3938 12030 3950 12014 3927 11996
TIME...MOT...LOC 2219Z 224DEG 1KT 3934 12017
Special weather statement, Aug 2, 4:34 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Reno NV
434 PM PDT WED AUG 2 2017

CAZ072-NVZ002-030015-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
434 PM PDT WED AUG 2 2017

...THUNDERSTORMS DEVELOPING OVER LAKE TAHOE...

At 433 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tahoe City, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Brief heavy rain is also possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe or Fallen Leaf Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3920 12005 3890 11992 3888 12016 3889 12017
      3915 12024
TIME...MOT...LOC 2333Z 347DEG 9KT 3912 12014

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:57 AM PDTExcessive Heat WarningREVLassen, Modoc, Plumas, Sierra38 hr
Aug 2, 2:45 PM PDTSpecial Weather StatementREVAlpine, Lassen2 hr
Aug 2, 3:37 PM PDTSevere Thunderstorm WarningREVPlacer23 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.